Ohio, 2023Flooding in Ohio, February 16 to 17, 2023
February 16 to 17, 2023 · NWS RLX · 4 events in 3 counties and zones
Portions of southeast Ohio observed flooding beginning on the afternoon of February 16th in response to heavy rainfall ahead of a cold frontal passage. Rain began early in the morning with scattered thunderstorms, and picked up intensity by the afternoon and evening as the front pressed closer into the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Portions of southeast Ohio observed flooding beginning on the afternoon of February 16th in response to heavy rainfall ahead of a cold frontal passage. Rain began early in the morning with scattered thunderstorms, and picked up intensity by the afternoon and evening as the front pressed closer into the area. Saturated soils gradually resulted in high water concerns along roadways in Lawrence, Athens, and Gallia Counties through the evening of the 16th. Symmes Creek rose out of its banks during the predawn hours on the 17th, returning below bankfull level just before midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 16, 1:17 PM EST, 23 minutes earlier.
Area forecast discussion, Feb 16, 1:17 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
117 PM EST Thu Feb 16 2023
.SYNOPSIS...
Rain and thunderstorms return today as low pressure moves into
the Great Lakes. Turning much colder Friday behind a cold front.
The weekend advertises dry and mild weather.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 1025 AM Thursday...
A Flood Watch was issued for eastern Kentucky counties and much
of central and southern areas of West Virginia as a swath of
rain overspreads from the west. Will continue to monitor
rainfall rates as models are hinting that a heavier axis of rain
could impact counties farther north of the current watch.
Gusty winds will not mix down until this afternoon when the
approaching low moves to Ohio.
As of 345 AM Thursday...
KEY POINTS...
- Morning convection should stay sub-severe, but could still
see some gusty winds and locally heavy rain.
- Best chance for severe storms is this evening and tonight,
ahead of and with the cold front. Damaging winds are the
primary concern.
- Areas of heavy rain ahead of and with the cold front. Sharp
rises in streams and creeks are possible into tomorrow AM,
especially for the southern coalfields into SW VA.
- Not expecting widespread water issues or issues with mainstem
rivers.
A stationary front is draped across Ohio, linking the low
pressure system departing into Quebec with the strengthening low
currently ejecting out of the southern Plains and towards the
Midwest and Ohio Valley. Some convection is moving east-
northeastward in the warm sector across KY and making into the
western CWA, roughly on schedule this morning. There are some
heavy rainmakers with this activity, as KJKL just received a
third of an inch in about an hour. That said, this activity is
disorganized and not expected to be severe, though we can't rule
out some gusty winds making it to the surface under some of the
convective cores.
In addition to morning storms, gusty winds will take hold once
again starting later this morning due to a tightening pressure
gradient as the low moves into the Midwest and the front
approaches. While not expected to reach Wind Advisory criteria,
some frequent wind gusts of 20-30mph (higher on the ridges of
the northern mountains) could still cause some issues with
downed limbs and some power outages.
We do expect a lull/decrease in coverage in the precipitation
for much of the afternoon as the warm front and associated
forcing lift north and east. However, storms will ramp up again
towards evening as the cold front approaches from the west. Any
storms that are able to become well organized to our west, in
the low cape/high shear environment may survive into our CWA.
SPC has placed most of our KY and OH zones in a slight risk for
Thursday, with the marginal risk area extending as far west as
Charleston. Damaging winds are the primary hazard, although with
turning of winds in low levels and lowering LCL heights, an
isolated tornado cant be completely ruled out either.
Lastly, WPC has assessed a Slight risk for excessive rainfall
for our SW VA counties, sneaking into the bordering southern
coalfields counties, with a marginal risk for the rest of the
CWA. This risk is almost exclusively associated with the heavy
rainfall expected this evening and tonight, but any rainfall
this morning and afternoon could enhance the antecedent
conditions. With decent precipitable water values (1.0-1.5")
expected ahead of and with the front, we could see some decent
rises on area creeks and streams, but overall threat for
widespread water issues remains low. No Flood Watch planned as
of this time, but we will continue to monitor the situation and
latest model trends.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 116 PM Thursday...
Light snow shower activity across the mountains will gradually taper
off Friday night. High pressure will then build into the region for
the weekend, providing for dry conditions. Temperatures Saturday
will be near normal for this time of year.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1135 AM Thursday...
Warm and dry conditions will continue on Sunday, as surface high
slides off to the east, and southwesterly flow increases out
ahead of a quick moving shortwave, which will spread
precipitation, mainly in the form of light rain back into the
area. This will be followed by another low for Tuesday, that
depending on track and timing, could result in a brief wintry
mix, before changing over to all rain. Another low pressure
system is expected for the end of the extended.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 1250 PM Thursday...
MVFR to IFR conditions are expected through tomorrow afternoon
as low pressure pushes a warm front today followed by a cold
front tonight into Friday morning. Rain will continue through
early Friday, tapering from the west. Rain will change over to
snow across the higher elevation of the mountains Friday
morning, kept mention out of EKN at this time but this may need
to be added. Gusty conditions develop as the surface low
approaches; there is still a bit of uncertainty on the timing
and may be delayed at a few sites as the warm front across the
area is slow to move.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Moderate.
ALTERNATE SCENARIOS: Timing and intensity of restrictions with
showers and storms could vary. Winds may vary in speed and
direction, especially around thunderstorms.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY H H H H H H M M M M M H
HTS CONSISTENCY H H H H H H H M M L H H
BKW CONSISTENCY H H M H H H H H H H H L
EKN CONSISTENCY H H H H H H H H M M M M
PKB CONSISTENCY M M H H H M H H H H H H
CKB CONSISTENCY H M H H H H H H H M M M
AFTER 18Z FRIDAY...
Periods of IFR conditions Friday morning in rainfall and/or low
ceilings.
&&
.CLIMATE...
A record high temperature of 76 was set at Clarksburg, WV
yesterday. This breaks the old record of 69 set in 1954.
A record high temperature of 72 was set at Elkins, WV yesterday.
This breaks the old record of 71 set in 1909.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ005-006-013>015-
024>027-515>518.
OH...None.
KY...Flood Watch through late tonight for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...KH/SL
NEAR TERM...FK
SHORT TERM...SL
LONG TERM...SL
AVIATION...KH
CLIMATE...Hazardous weather outlook, Feb 16, 11:44 AM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1144 AM EST Thu Feb 16 2023
VAZ003-004-WVZ028>034-039-040-519>526-171645-
Dickenson-Buchanan-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1144 AM EST Thu Feb 16 2023
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Gusty winds of 25 to 35 mph can be expected through this evening.
Showers and thunderstorms may contain strong gusty winds and heavy
downpours. Strong rises on area creeks and streams, and localized
minor flooding is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds of 30 to 40 mph can be expected through the day on
Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ027-515>518-171645-
Clay-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
1144 AM EST Thu Feb 16 2023
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for portions of central West
Virginia and southeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds of 30 to 40 mph can be expected through the day on
Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>087-WVZ007>011-016>020-171645-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-
1144 AM EST Thu Feb 16 2023
This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia and western West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Gusty winds of 25 to 35 mph can be expected through this evening.
Isolated severe storms are possible today, particularly in the late
afternoon through evening hours. Damaging winds are the primary
threat.
In addition, heavy downpours can be expected with storms. Strong
rises may occur on local creeks and streams, and minor localized
flooding will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-WVZ005-006-013>015-024>026-171645-
Greenup-Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Mingo-Logan-Boone-
1144 AM EST Thu Feb 16 2023
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for northeast Kentucky, and
portions of southern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Gusty winds of 25 to 35 mph can be expected through this evening.
Isolated severe storms are possible today, particularly in the late
afternoon through evening hours. Damaging winds are the primary
threat.
In addition, heavy downpours can be expected with storms. Strong
rises may occur on local creeks and streams, and minor localized
flooding will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Feb 16, 12:28 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1228 PM EST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HEAVY RAIN 1 W BECKLEY 37.79N 81.20W
02/16/2023 M1.20 INCH RALEIGH WV PUBLIC
REPORTED BY TRAINED SPOTTER.
1227 PM HEAVY RAIN 5 NE OLIVE HILL 38.35N 83.10W
02/16/2023 M1.47 INCH CARTER KY TRAINED SPOTTER
1.47 INCHES OF RAIN SINCE 7:30 AM EST.
&&Local storm report, Feb 16, 1:13 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
113 PM EST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM FLOOD 4.5 SW WAYNE 38.17N 82.50W
02/16/2023 WAYNE WV EMERGENCY MNGR
FLOODING REPORTED FROM GREENBRIER CREEK
ALONG GREENBRIER CREEK ROAD.
&&Local storm report, Feb 16, 1:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
129 PM EST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM FLOOD WINFIELD 38.53N 81.88W
02/16/2023 PUTNAM WV 911 CALL CENTER
MINOR FLOODING REPORTED ALONG WINDFIELD ROAD
NEAR THE JOHN AMOS POWERPLANT.
&&Local storm report, Feb 16, 1:34 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
134 PM EST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HEAVY RAIN 4 SW HOLLY RIVER STATE 38.62N 80.38W
02/16/2023 E0.85 INCH WEBSTER WV CO-OP OBSERVER
OBSERVER HAS REPORTED 0.85 INCHES OF RAIN
SINCE 7 AM EST.
&&Flood, Lawrence
- When
- February 16, 1:40 PM EST to 10:30 PM EST
- Where
- Lawrence County, 2.42 mi NNW of Aid to 1.48 mi NE of Rappsburg
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.633, -82.495
Several roads were closed in the county due to flooding. These included State Route 141, State Route 775, County Road 37, and McKinney Creek Road.
Flood, Gallia
- When
- February 16, 1:40 PM EST to 10:30 PM EST
- Where
- Gallia County, 2.45 mi WNW of Crown City to 2.19 mi NW of Crown City
- Cause
- Heavy Rain
- Property damage
- $250
- Reported by
- Department of Highways
- Coordinates
- 38.616, -82.320
State Route 218 was closed for a period of time due to flooding.
Flood, Athens
- When
- February 16, 4:30 PM EST to 10:30 PM EST
- Where
- Athens County, 1.44 mi NNW of Mineral to 1.47 mi NE of Mineral
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 39.340, -82.276
The intersection of State Routes 356 and 681 was closed for a period of time due to high water issues.
Flood, Lawrence
- When
- February 17, 6:00 AM EST to 11:03 PM EST
- Where
- Lawrence County, 1.17 mi WSW of Aid to 0.8 mi W of Aid
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 38.594, -82.500
Symmes Creek in the town of Aid rose above its 19 foot bankfull level near sunrise on the morning of February 16th. The creek rose to 19.87 feet twenty-four hours later before returning to its banks during the early morning hours of February 18th. This prolonged period of time being out of its banks caused minor flooding issues along State Routes 217 and 378 in and around Aid.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Arizona, February 16 to 17, 20232 deaths · $5,000 · 2 events
- Flooding in West Virginia, February 16 to 19, 20231 death · $129,000 · 23 events
- Tornadoes and Hail in Arkansas, February 16, 20232 injured · $710,000 · EF2 · 12 events
- Tornadoes and Damaging Winds in Mississippi, February 16, 20231 injured · $565,000 · EF2 · 5 events
- Flash Flooding and Flood in Kentucky, February 16, 20231 death · 1 in hail · 14 events
- Tornado and Flash Flooding in Tennessee, February 16, 2023$560,000 · EF1 · 23 events
- Tornadoes and Flash Flooding in Tennessee, February 16, 2023$216,000 · EF1 · 20 events
- Tornadoes and Flash Flood in Mississippi, February 16, 2023$281,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Illinois, February 16 to 17, 20234 injured · 19 events
- Flash Flood and Debris Flows in Kentucky, February 16, 2023$41,000 · 50 kt wind · 12 events
- Winter Storm and Winter Weather in Wisconsin, February 16, 202320 events
- Flash Flooding and Flooding in Kentucky, February 16 to 21, 2023$15,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074909, 1074912, 1074913, 1075593.